Drought, Harmon
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Harmon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Dry conditions continued over much of Southern Oklahoma, with well below average precipitation again in February. The dry conditions were having an effect on the young wheat crop, and farm ponds were running low, making it hard to keep cattle on grazing lands.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Dry conditions continued over much of Southern Oklahoma, with well below average precipitation again in February. The dry conditions were having an effect on the young wheat crop, and farm ponds were running low, making it hard to keep cattle on grazing lands. In addition, the dry weather had a large effect on grass fires, with numerous fires reported over a large area. Many areas instituted burn bans for most of the month. Monetary damages estimates were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 10:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1043 PM CST SAT JAN 31 2009 .AVIATION... A COLD FRONT WILL SHIFT WINDS TO NORTH AT HBR-OKC-SWO NEAR 011200 AND CLEAR SPS-ADM BY 011800. VFR CONDITIONS ARE EXPECTED THROUGHOUT. && .PREV DISCUSSION... /ISSUED 953 PM CST SAT JAN 31 2009/ UPDATE... ALTHOUGH WINDS DID DIMINISH AROUND SUNSET... THE SPEEDS HAVE COME BACK UP A LITTLE BIT WITH MANY MESONET STATIONS REPORTING 15 TO 20 MPH. SO HAVE UPDATED TO ADJUST WIND SPEEDS... AND THEN ALSO ADJUSTED DEWPOINTS WHILE I WAS AT IT. THE TIMING OF THE WIND SHIFT STILL LOOKS ON TRACK MOVING INTO NORTHWEST OKLAHOMA IN THE 06Z-08Z TIME FRAME. WILL REISSUE ZONES AND FWF TO ACCOUNT FOR THE WIND/DEWPOINT MODIFICATIONS. 3.9 MICRON SATELLITE SHOWS FIRES ARE STILL BURNING IN WOODWARD AND HARPER COUNTIES OF NORTHWESTERN OKLAHOMA. PREV DISCUSSION... /ISSUED 228 PM CST SAT JAN 31 2009/ DISCUSSION...WARM TEMPERATURES...LOW RH AND BRISK SW WINDS CONTINUE ACROSS THE FA THIS AFTERNOON. RED FLAG CONDITIONS ARE BEING MET ACROSS MUCH OF THE CENTRAL AND WESTERN PORTIONS OF THE FA. WILL CONTINUE WITH RED FLAG AS IS THROUGH 6 PM WITH CONDITIONS EXPECTED TO GRADUALLY IMPROVE EARLY THIS EVENING. COLD FRONT EXPECTED TO MOVE INTO NWRN LATE TONIGHT REACHING CENTRAL PARTS OF THE FA AROUND SUNRISE SUNDAY BEFORE MOVING THROUGH THE REMAINDER OF THE FA BY EARLY AFTERNOON. AIRMASS BEHIND THIS FRONT IS OF PACIFIC ORIGIN SO COOLING WILL NOT BE EXTREME WITH HIGHS SUNDAY AND MONDAY CLOSER TO SEASONAL NORMS. ANOTHER FRONT EXPECTED TO BACKDOOR INTO THE AREA TUESDAY AS S/W MOVES SEWD FROM NORTHERN PLAINS TOWARD THE MISS VALLEY. THIS IS MORE OF A CANADIAN AIRMASS AND WILL KEEP THINGS COOL TUESDAY...ESP IN NERN PORTIONS OF THE FA. WESTERN U.S. UPPER RIDGE GRADUALLY SHIFTS EASTWARD AND FLATTENS THROUGH THE REMAINDER OF THE WEEK. THUS EXPECT DRY WX AND MILD TEMPS TO CONTINUE THROUGH THE REMAINDER OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 35 52 29 52 / 0 0 0 0 HOBART OK 35 50 26 53 / 0 0 0 0 WICHITA FALLS TX 37 56 32 55 / 0 0 0 0 GAGE OK 27 48 18 56 / 0 0 0 0 PONCA CITY OK 31 51 26 50 / 0 0 0 0 DURANT OK 43 61 36 55 / 0 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30/09/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CST SAT JAN 31 2009
OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1147 AM CST SAT JAN 31 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
A VERY DRY AND VERY STABLE AIRMASS WILL REMAIN OVER THE REGION
THROUGH TONIGHT. THIS WILL PREVENT THE DEVELOPMENT OF THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...ZERO.
OTHER HAZARDOUS WEATHER...
MODERATE WINDS... LOW HUMIDITY... AND WARM TEMPERATURES WILL RESULT
IN VERY HIGH TO EXTREME WILDFIRE POTENTIAL FOR MOST OF THE AREA THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
VERY HIGH WILDFIRE POTENTIAL WILL CONTINUE TO BE A CONCERN EACH
AFTERNOON THROUGH WEDNESDAY... MAINLY ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
CMS/TAYLORThe national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156090, 156091, 156092, 156093, 156094, 156095, 156096, 156097, 156098, 156099, 156101, 156102, 156103, 156104, 156105, 156106, 156107, 156108, 156109, 156110, 156111, 156112.